Kansas, 2003

Hail and Damaging Wind in Kansas, May 6, 2003

May 6, 2003 · NWS TOP · 5 events in 1 county or zone

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 2:21 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, May 6, 2:21 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
321 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM CHANCE THIS AFTERNOON IS THE MAIN FORECAST
CONCERN.

SPC HAS UPGRADED EASTERN SECTIONS OF THE CWA INTO THE MODERATE RANGE
FOR THIS AFTERNOON.  SURFACE CHARTS SHOW 60S TO LOWER 70S DEW POINTS
IN EASTERN OKLAHOMA.  SOUTHEAST THEN SOUTH FLOW AHEAD OF SURFACE LOW
MOVING ACROSS NORTHERN OKLAHOMA THIS AFTERNOON WILL DRAG THIS MOISTURE
NORTH.  SURFACE WARM FRONT IS EXPECTED TO MOVE NORTH AHEAD OF THE
LOW WITH VERY UNSTABLE AIR RUSHING INTO SOUTHEAST PARTS OF THE CWA
AFTER 18Z.  CAPES SHOULD APPROACH 3000 J/KG WITH DECENT SHEAR
PROFILE ESPECIALLY NEAR THE WARM FRONT.  WILL UP POPS TO LIKELY
CATEGORY IN THE EASTERN CWA...AND MENTION SEVERE POTENTIAL MAINLY IN
THE SOUTHEAST CWA.

ONGOING SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL KANSAS WILL
CONTINUE TRACKING INTO NORTHEAST KANSAS THIS MORNING.  WILL HANDLE
THIS WITH MENTION OF SCATTERED WORDING FOR MOST OF THE DAY WITH
MODELS SHOWING CONTINUE DEVELOPMENT THROUGH THE AFTERNOON NORTH OF
SURFACE LOW.  THE RAIN/CLOUDS MAY ALSO STRENGTHEN BAROCLINIC ZONE
OVER EAST CENTRAL KANSAS THIS AFTERNOON.

FOR THE REMAINDER OF THE FORECAST...WILL LINGER THUNDERSTORMS INTO
THE EVENING TONIGHT THEN GO DRY ON WEDNESDAY.  LOOKS LIKE A CHANCE
FOR THUNDERSTORMS EVERY OTHER DAY OR SO INTO THE WEEKEND AS ENDLESS
PARADE OF SHORTWAVES INDUCE CYCLOGENESIS IN THE PLAINS AND LOW LEVEL
MOISTURE IS NEVER TOO FAR AWAY.  WEDNESDAY NIGHT AND THURSDAY IS THE
NEXT CHANCE FOR STRONG STORMS...THEN AGAIN FRIDAY NIGHT AND
SATURDAY.  HAVE KEPT THUNDERSTORM CHANCES ON SUNDAY BASED ON
COLLABORATION BUT GFS WOULD SUGGEST OTHERWISE.

.TOP...NONE

62
Hazardous weather outlook, May 6, 4:06 AM CST, 6 hours 35 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON...ACROSS
MOST OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

THE PART OF EAST CENTRAL KANSAS GENERALLY SOUTH OF INTERSTATE 70 AND
EAST OF HIGHWAY 75 WILL SEE THE GREATEST THREAT OF SEVERE
WEATHER...WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

THE MAIN SEVERE WEATHER THREAT OVER THE REST OF THE AREA WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS
EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 6, 9:55 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1055 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 AM    1 N EMPORIA               KS   TORNADO
05/06/03   LYON
Local storm report, May 6, 10:20 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1120 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    4 SSW BURLINGAME          KS   .75 INCH HAIL
05/06/03   OSAGE

1120 AM    BURLINGAME                KS   1.00 INCH HAIL
05/06/03   OSAGE
Local storm report, May 6, 10:22 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1122 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 AM    2 S OSAGE CITY            KS   1.25 INCH HAIL
05/06/03   OSAGE
Local storm report, May 6, 10:27 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1127 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 AM    OSAGE CITY                KS   1.00 INCH HAIL
05/06/03   OSAGE
Local storm report, May 6, 10:35 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1135 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    LYNDON                    KS   1.00 INCH HAIL
05/06/03   OSAGE
Local storm report, May 6, 10:39 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1139 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1139 AM    3 N MELVERN               KS   1.00 INCH HAIL
05/06/03   OSAGE

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
May 6, 10:41 AM CST
Where
Osage County, 1 mi S of Lyndon
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -95.683

Hail, Osage

When
May 6, 10:45 AM CST
Where
Osage County, 2 mi W of Quenemo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -95.550

Hail, Osage

When
May 6, 10:45 AM CST
Where
Osage County, 3 mi SW of Quenemo
Measured
2.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -95.550

Hail, Osage

When
May 6, 10:45 AM CST
Where
Osage County, 8 mi S of Quenemo
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -95.517

Thunderstorm Wind, Osage

When
May 6, 10:50 AM CST
Where
Osage County, 8 mi S of Quenemo
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -95.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357800, 5357801, 5357802, 5357803, 5357804.